Texas, 2007

Flash Flood and Hail in Texas, May 27, 2007

May 27, 2007 · NWS BRO · 5 events in 2 counties and zones

Strong thunderstorms developed during the afternoon and evening hours of May 27 over Brooks and Starr Counties. The storms were responsible for producing large hail up to golf ball size, and flooding of rural roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Strong thunderstorms developed during the afternoon and evening hours of May 27 over Brooks and Starr Counties. The storms were responsible for producing large hail up to golf ball size, and flooding of rural roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 27, 12:53 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 27, 12:53 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
153 PM CDT SUN MAY 27 2007

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER
THE THREE COASTAL COUNTIES OF DEEP SOUTH TEXAS. EXPECT ADDITIONAL
ACTIVITY TO FORM OVER THE CENTRAL AND WESTERN PORTIONS OF THE BRO
CWFA WITH DAYTIME HEATING AND CUMULUS FIELD PRESENT IN THIS AREA.
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE TONIGHT...WITH NAM
GUIDANCE SUGGESTING CONTINUED PRECIPITATION ON MEMORIAL DAY IN A
PATTERN SIMILAR TO TODAY. DRIER ATMOSPHERE AND LACK OF ANY MAJOR
DISTURBANCES NEARBY WILL PRODUCE DRY AND VERY WARM CONDITIONS FOR
DEEP SOUTH TEXAS TUESDAY THROUGH THE WEEKEND.
&&

.MARINE...BUOY020 CURRENTLY REPORTS A STEADY SOUTHEAST WIND FROM 10
TO 14 KTS WITH A SWELL AROUND 5 FT. ETA/GFS MSL FIELDS MAINTAINS A
FAIRLY STEADY PGF HOURS WHICH WILL MAINTAIN STATUS QUO SWELL
CONDITIONS INTO THIS COMING WEEK. GWW STEADILY DIMINISHES WINDS
AND SWELLS OUT THROUGH 120 HOURS. THIS OVERALL TREND LOOKS ON TRACK.
CURRENT CWF WORDING LOOKS OK WITH NO MAJOR CHANGES NEEDED.
&&

.AVIATION...GENERAL VFR CONDITIONS PREVAIL AROUND THE LOWER RGV
AIRPORTS AS KBRO RADAR INDICATES ISOLD TO SCT PATCHES OF RW/TRW
ACTIVITY ADVECTING OVER KENEDY AND WILLACY COUNTIES. LAPS GUIDANCE
SHOWS FAIRLY DECENT CAPE VALUES FROM 2200 TO 2400 J/KG ACROSS MUCH
OF THE BRO CWA. VSBL SATL SHOWS THAT DIURNAL HEATING IS KICKING IN
AROUND THE REGION HELPING TO DEVELOP BETTER CU/TCU FIELDS. SO
ISOLD/SCT CONV WILL PERSIST THROUGHOUT THE AFTERNOON AND EVENING
HOURS. HOWEVER...THE MORE LIMITED COVERAGE TODAY WILL LIKELY
RESULT IN GENERALLY MVFR/VFR AVIATION CONDITIONS WITH ONLY
PERIODIC IFR CONDITIONS DUE TO THE PASSING CONV. THE CONV WILL
THEN WEAKEN LATER TONIGHT AND THROUGHOUT THE EARLY MORNING WITH
THE LOSS OF THE DAYTIME HEATING. CURRENT TAF WORDING LOOKS OK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  87  75  89 /  10  30  10   0
BROWNSVILLE          73  89  74  91 /  10  30  10   0
HARLINGEN            70  90  72  92 /  10  30  10   0
MCALLEN              73  93  74  94 /  10  30  10   0
RIO GRANDE CITY      74  94  74  95 /  10  30  10   0
SOUTH PADRE ISLAND   75  86  76  87 /  10  20  10   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC/GRIDS...TOMASELLI/66
MARINE/AVIATION...SPEECE/60
HMT/MESO...ABBOTT
Hazardous weather outlook, May 27, 2:50 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 PM CDT SUN MAY 27 2007

TXZ248>257-281100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
350 PM CDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG THE LOWER TEXAS
COAST TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BOGORAD

The radar

The Corpus Christi radar (KCRP), 99 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Brooks

When
May 27, 4:56 PM CST
Where
Brooks County, 9.23 mi W of Falfurrias
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
27.230, -98.300

Spotter at Palomas Ranch reported golf ball size hail.

Thunderstorm Wind, Starr

When
May 27, 5:45 PM CST
Where
Starr County, San Isidro
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.720, -98.450

Local media reported several large tree limbs down along Highway 1017 in San Isidro.

Flash Flood, Brooks

When
May 27, 5:54 PM CST to 6:54 PM CST
Where
Brooks County, 9.23 mi W of Falfurrias
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.230, -98.300

Roads in rural Brooks County reported under water due to 2 inches of rain in and hour and saturated soils.

Hail, Starr

When
May 27, 6:45 PM CST
Where
Starr County, 2 mi E of La Gloria
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
26.720, -98.488

Golf ball size hail was reported along Highway 1017.

Heavy Rain, Brooks

When
May 27, 8:07 PM CST
Where
Brooks County, Encino
Reported by
Trained Spotter
Coordinates
26.930, -98.130

Four to five total inches of rain was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29084, 29088, 29082, 29086, 29087.